Colorado, 2008

Winter Storm and Winter Weather in Colorado, March 13 to 15, 2008

March 13 to 15, 2008 · NWS GJT · 8 events in 8 counties and zones

A moist Pacific storm system moved across western Colorado and brought heavy snow and strong winds to much of the area.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific storm system moved across western Colorado and brought heavy snow and strong winds to much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 13, 7:36 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 13, 7:36 AM MST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
836 AM MDT THU MAR 13 2008

.UPDATE...
DENSE FOG ADVISORY ISSUED FOR GUNNISON AREA UNTIL 11 AM MDT.
VISIBILITIES AT AWOS BELOW QUARTER MILE WITH WEBCAMS SHOWING
SIMILAR CONDITIONS IN TOWN.  EXPECT FOG TO DISSIPATE WITH SIMILAR
TIMING TO YESTERDAY.

&&

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
SOME TIMING AND MSTR DIFFERENCES SEEN BETWEEN THE GFS AND NAM.
LOOKING AT CURRENT RADAR RETURNS AND COMPARING THEM TO THE
MDL QPF OF THE SAME TIME FOR THE STORM CURRENTLY EXITING OUR CWA
AND THE NEXT INCOMING STORM OVER THE PACIFIC NW. NAM GETS THE NOD
SHOWING VERY CLOSE CORRELATION...WHICH IS SLOWER THAN THE GFS IN
DEVELOPING PRECIP. SO WILL FOLLOW THE NAM FOR THIS FORECAST CYCLE.
AS SUCH NEXT STORM SYSTEM APPROACHES THE AREA TODAY FROM THE WNW
WITH MOISTURE AND FORCING GRADUALLY INCREASING. FEEL MAIN THREAT OF
PCPN WILL HOLD OFF TILL THIS AFTERNOON AS A SHORT BREAK CAN BE SEEN
ON SATELLITE IMAGES. SO REDUCED POPS A FAIR AMOUNT THIS MORNING AND
A LITTLE THIS AFTERNOON.

TONIGHT A SHORT WAVE AND ASSOCIATED COLD FRONT WILL MOVE INTO AND
ACROSS THE CWA WITH THE FLOW ALOFT VEERING TO THE NORTHWEST BEHIND
THE FRONT. GOOD LIFT AND MOISTURE FAVORING THE NRN MTNS...SO WILL
UPGRADE THE WATCH TO A WARNING ZNS 4,10,13 AND ISSUE AN ADVISORY
FOR FOR THE CENTRAL AND SOUTHERN MTNS ZNS 9,12,18. BEST OVERALL
ASCENT OCCURS AROUND 12Z FRIDAY AT THE SAME TIME ICE CRYSTAL GROWTH
REGION LOWERS TO NEAR MTN TOP LEVEL ENHANCING SNOW PRODUCTION.
TROF AND INSTABILITY REMAIN OVER THE REGION FRIDAY WITH EMBEDDED
WEAK VORT CENTERS...ALTHO MOISTURE BEGINS TO DECREASE SOME. EXPECT
ACCUMULATIONS TO START DECREASING ESPECIALLY BY AFTERNOON EXCEPT
FOR THE NRN MTNS WHERE NW FLOW WILL BE AN EFFICIENT SNOW PRODUCER.
SCATTERED SHOWERS WILL LINGER OVER MTNS THROUGH FRIDAY NIGHT BUT
WITH LITTLE ADDITIONAL ACCUMULATIONS.

TEMPS SHOULD BE NOTICEABLY COOLER FRIDAY...WITH MAXIMUM READINGS 6 TO
10 DEGREES LOWER THAN THURSDAY FOR MOST LOWER ELEVATION ZONES...AND
EVEN GREATER COOLING FOR MOST MOUNTAIN ZONES...AS H7 TEMPS EXPECTED
TO DROP ABOUT 8 DEGREES C ACROSS OUR CWA BEHIND THE COLD FRONT.

&&

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
WEAK RIDGING SAT WILL BRING A BRIEF BREAK IN THE ACTIVE WEATHER...
THEN A STRONG STORM WILL AFFECT THE AREA THRU MONDAY. THE GFS AND
ECMWF AGREE ON TIMING THIS SYSTEM...BUT ARE GROWING FURTHER APART IN
OTHER CHARACTERISTICS. THE GFS DIGS THE SOUTHERN PORTION OF THE SPLIT
THRU AZ SUN THEN LIFTS IT NE AS A CLOSED LOW SUN NGT AND MON. THIS
SOLN SHOWS GOOD INDICATIONS OF A TROWAL MOVING ACROSS THE FORECAST
AREA ON MON. THE ECMWF DIS THE CLOSED LOW MUCH FURTHER SOUTH...TO SRN
AZ ANN NRN MEXICO ON MON THRU TUE. THIS SOLN PUTS THE AREA MORE UNDER
THE INFLUENCE OF THE COOLER NORTHERN PORTION OF THE SPLIT. HAVE KEPT
POPS AND CLOUD COVER HIGH COVER MUCH OF THE AREA.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS WILL CONTINUE OVER THE MOUNTAINS ALONG THE
CONTINENTAL DIVIDE THIS MORNING...WITH LOCAL IFR AND LIFR IN FOG IN
SOME RIVER VALLEYS IN CENTRAL CO. ELSEWHERE...EXPECT VFR CONDITIONS.
CLOUDS WILL INCREASE FROM THE WEST THIS AFTERNOON AND A COLD FRONT
WILL MOVE INTO THE AREA TONIGHT. CONDITIONS WILL GRADUALLY
DETERIORATE...WITH WIDESPREAD MVFR TO IFR CONDITIONS IN THE
MOUNTAINS IN SNOW AND LOW CLOUDS. EXPECT GRADUAL IMPROVEMENT MOST
AREAS BY FRIDAY AFTERNOON EXCEPT ALONG CONTINENTAL DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING MOUNTAIN ZONES 4-10-13 THURSDAY NIGHT
       THROUGH FRIDAY
      SNOW AND BLOWING SNOW ADVISORY MOUNTAIN ZONES 9-12-18 THURSDAY
       NIGHT THROUGH FRIDAY.
.UT...NONE.

SHORT TERM...MC
LONG TERM....CJC
AVIATION.....CJC
UPDATE...LUD
Hazardous weather outlook, Mar 13, 7:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
844 AM MDT THU MAR 13 2008

COZ001>003-005>008-011-014-017-019>023-UTZ022>025-027>029-140000-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND VALLEY-
LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
PARADOX VALLEY/LOWER DOLORES RIVER-ROAN AND TAVAPUTS PLATEAUS-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
844 AM MDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO...EXCEPT FOR PORTIONS OF THE WESTERN COLORADO MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SNOW...OR RAIN AND SNOW SHOWERS WILL OCCUR TODAY MAINLY OVER
THE NORTHERN REGIONS. NO SIGNIFICANT SNOWFALL ACCUMULATIONS ARE
EXPECTED TODAY. SHOWERS WILL INCREASE IN COVERAGE TONIGHT WITH
LIGHT SNOW ACCUMULATIONS POSSIBLE IN THE NORTHERN VALLEYS.

DENSE FOG IN THE CENTRAL GUNNISON VALLEY WILL REDUCE VISIBILITIES
THROUGH LATE MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY

SNOW...OR MIXED RAIN AND SNOW IS EXPECTED ACROSS LOWER ELEVATIONS
FRIDAY. A STRONG LATE WINTER STORM IS POSSIBLE AGAIN SUNDAY
THROUGH MONDAY AND MAY BRING WIDESPREAD SNOW AND RAIN TO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

COZ004-009-010-012-013-018-140000-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
NORTHWEST SAN JUAN MOUNTAINS-WEST ELK AND SAWATCH MOUNTAINS-
844 AM MDT THU MAR 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE WESTERN
COLORADO MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS WILL OCCUR TODAY MAINLY OVER THE NORTHERN
COLORADO MOUNTAINS. LIGHT SNOWFALL ACCUMULATIONS ARE POSSIBLE IN
SOME AREAS. TONIGHT SNOW WILL BECOME WIDESPREAD AND HEAVY AT TIMES
WITH SIGNIFICANT SNOW ACCUMULATIONS OVER THE MOUNTAINS. WINTER
WEATHER HIGHLIGHTS HAVE BEEN ISSUED FOR PORTIONS OF THE COLORADO
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SIGNIFICANT HIGH ELEVATION SNOW WILL CONTINUE THROUGH FRIDAY. A
STRONG LATE WINTER STORM IS POSSIBLE SUNDAY THROUGH MONDAY AND MAY
BRING WIDESPREAD SNOW AND RAIN TO AREA AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MC/CJC/LUD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 4 winter weather. Local standard time, as filed.

Winter Storm, Flattop Mountains

When
March 13, 9:00 AM MST to March 15, 3:00 AM MST
Where
Flattop Mountains forecast zone
Reported by
Mesonet
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Snowfall of 10 to 15 inches occurred while wind gusts of 20 to 45 mph produced blowing and drifting snow.

Winter Storm, West Elk and Sawatch Mountains

When
March 13, 9:00 AM MST to March 15, 2:00 AM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Trained Spotter
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Snowfall of 8 to 21 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Weather, Grand and Battlement Mesas

When
March 13, 9:00 AM MST to March 14, 6:00 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Trained Spotter
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Snowfall of 5 to 7 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Elkhead and Park Mountains

When
March 13, 10:00 AM MST to March 15, 3:00 AM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Trained Spotter
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

One to two feet of snow fell across most of the area while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Storm, Gore and Elk Mountains/Central Mountain Valleys

When
March 13, 10:00 AM MST to March 14, 8:00 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 10 to 21 inches occurred while wind gusts of 20 to 40 mph produced blowing and drifting snow. Schools in Aspen were closed and bus service was halted due to slippery roads.

Winter Weather, Central Yampa River Basin

When
March 13, 10:00 AM MST to March 14, 1:00 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Snowfall of 3 to 5 inches occurred over half of the area while wind gusts of 20 to 30 mph produced blowing and drifting snow.

Winter Weather, Central Colorado River Basin

When
March 13, 12:00 PM MST to March 14, 11:00 AM MST
Where
Central Colorado River Basin forecast zone
Reported by
Trained Spotter
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Snowfall of 3 to 4 inches occurred over half of the area while wind gusts of 20 to 40 mph produced blowing and drifting snow.

Winter Weather, Upper Yampa River Basin

When
March 13, 1:00 PM MST to March 14, 7:00 AM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Trained Spotter
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Snowfall of 5 to 6 inches occurred.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95258, 95260, 95261, 95256, 95257, 95264, 95265, 95262.